Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 10, NWS Lincoln, IL

May 9, 2018Champaign County, Macon County, Piatt County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 9, 2018, 7:21 PM CDT for Champaign County, Macon County, Piatt County, Illinois. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2018, 7:21 PM CDT (00:21 UTC)
Expired
May 9, 2018, 8:00 PM CDT
In force
39 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Champaign County, IL, Macon County, IL, Piatt County, IL

The radar

The Lincoln radar (KILX), 60 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:25 PM CDTTSTM WND DMGMonticello, ILCINDER BLOCK POOL HOUSE DESTROYED. RELAYED VIA WCIA-TV.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2099 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

909 
WUUS53 KILX 100021
SVRILX
ILC019-115-147-100100-
/O.NEW.KILX.SV.W.0010.180510T0021Z-180510T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
721 PM CDT WED MAY 9 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southern Piatt County in central Illinois...
  Western Champaign County in east central Illinois...
  Northeastern Macon County in central Illinois...

* Until 800 PM CDT

* At 720 PM CDT, a severe thunderstorm was located 9
  miles west of Monticello, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Monticello, Bement, Argenta, Ivesdale, Cisco and Milmine. 

This includes Interstate 72 between mile markers 150 and 166.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3983 8846 3997 8887 4006 8880 4006 8874
      4010 8874 4010 8872 4002 8846
TIME...MOT...LOC 0020Z 289DEG 24KT 4004 8874 

HAIL...1.00IN
WIND...60MPH
 
$$

Geelhart
2 follow-up statements
296 
WWUS53 KILX 100033
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
733 PM CDT WED MAY 9 2018

ILC115-100042-
/O.CAN.KILX.SV.W.0010.000000T0000Z-180510T0100Z/
Macon-
733 PM CDT WED MAY 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MACON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has 
moved out of the warned area. Therefore, the warning has been
cancelled.

LAT...LON 3983 8846 3993 8874 4004 8871 4009 8870
      4002 8846
TIME...MOT...LOC 0032Z 289DEG 24KT 4001 8864 

$$

ILC019-147-100100-
/O.CON.KILX.SV.W.0010.000000T0000Z-180510T0100Z/
Piatt-Champaign-
733 PM CDT WED MAY 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN PIATT AND WESTERN CHAMPAIGN COUNTIES...

At 732 PM CDT, a severe thunderstorm was located near Monticello,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. At 727 pm, dime size hail was reported
         2 miles northeast of Cisco.  

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Monticello, Bement, Ivesdale and Milmine. 

This includes Interstate 72 between mile markers 158 and 165.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3983 8846 3993 8874 4004 8871 4009 8870
      4002 8846
TIME...MOT...LOC 0032Z 289DEG 24KT 4001 8864 

HAIL...1.00IN
WIND...60MPH
 
$$

Geelhart
317 
WWUS53 KILX 100055
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
755 PM CDT WED MAY 9 2018

ILC019-147-100105-
/O.EXP.KILX.SV.W.0010.000000T0000Z-180510T0100Z/
Piatt-Champaign-
755 PM CDT WED MAY 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PIATT AND FAR 
WESTERN CHAMPAIGN COUNTIES WILL EXPIRE AT 800 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

A Severe Thunderstorm Warning still remains in effect for central 
and southeast Champaign County. 

LAT...LON 3983 8846 3993 8874 4004 8871 4009 8870
      4002 8846
TIME...MOT...LOC 0055Z 289DEG 24KT 3997 8849 

$$

Geelhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:52 PM CDT, 29 minutes earlier.

Area forecast discussion, May 9, 6:52 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
652 PM CDT Wed May 9 2018

.SHORT TERM...(This evening through Thursday)
ISSUED AT 249 PM CDT Wed May 9 2018

Convection has begun to form near the Illinois River Valley early
this afternoon, as earlier high-res models were suggesting. This
is occurring ahead of the cold front, which is pushing across
eastern Iowa and northeast Missouri. Clearing behind the earlier
showers/storms is allowing CAPE's to reach above 2,000 J/kg in
western Illinois as the cap erodes, while some convective
inhibition lingers over the east. The scattered storms will
continue to push east through the afternoon, and should be out of
the eastern CWA toward sunset. Latest SPC Day1 outlook maintains
the slight risk of severe weather east of I-55, primarily for a
wind threat and perhaps some hail.

Following the storms, quiet conditions expected into much of
Thursday. Little change in temperatures behind the front, with
highs on Thursday still in the low-mid 80s.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 249 PM CDT Wed May 9 2018

Tail end of the frontal boundary will begin arcing back northeast
later Thursday, as a storm system organizes near the
Kansas/Colorado border. Could see some convection develop along it
as early as late afternoon between Springfield and St. Louis, but
most of the PoP's from this will be included during the evening.
With time, more of the rain shield will become established in
areas north of the front, which should become nearly stationary
just south of I-80. By early weekend, a southward drift is
expected, as a shortwave crosses the mid Mississippi Valley. The
models are in reasonable agreement with this front dropping south
to about I-72 by Saturday afternoon. While they also agree in most
of the rain chances north of there into Saturday night, the
GFS is much slower in diminishing the rain on Sunday.

The strength of the upper high over the southeast U.S. should
keep the front in our general vicinity through Monday. With it
there, PoP's will remain in the forecast due to MCS potential
along the boundary. Beyond Monday, the European model
significantly builds the ridge and diminishes the rain trends,
while the GFS keeps the boundary around even longer. With this
discrepancy, pinning down specific dry periods in the extended
will be difficult.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 652 PM CDT Wed May 9 2018

A line of thunderstorms will affect KDEC-KCMI eastward the first
few hours after 00Z. Locally strong and gusty winds along with
isolated hail will be possible with the thunderstorms. Otherwise,
VFR conditions will prevail through the TAF forecast period. Winds
SW 15-20 kts with gusts to 30 kts ahead of the line of
thunderstorms, shifting to westerly and decreasing to 5-10 kts
behind the line.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...37
Hazardous weather outlook, May 9, 3:24 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
324 PM CDT Wed May 9 2018

ILZ027>031-036-037-040>042-047>051-101100-
Cass-Fulton-Knox-Logan-Marshall-Mason-Menard-Morgan-Peoria-
Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
324 PM CDT Wed May 9 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Additional thunderstorms this afternoon may be strong to severe,
especially east of the Illinois River Valley. Damaging wind gusts
and large hail are the primary threats. The thunderstorm threat
will push off to the east by early evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed between 4 pm and 7 pm
today.

ILZ038-043>046-052>057-061>063-066>068-071>073-101100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Macon-McLean-Moultrie-
Piatt-Richland-Shelby-Vermilion-
324 PM CDT Wed May 9 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Additional thunderstorms are expected this evening, and some of
these may be strong to severe. Damaging wind gusts and large hail
are the primary threats. The thunderstorm threat will push off to
the east by early evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 pm and 9 pm today.

HJS

In the hours before

Special weather statement, May 9, 3:48 PM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Lincoln IL
348 PM CDT WED MAY 9 2018

ILZ030-031-092130-
Marshall-Woodford-
348 PM CDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL AND NORTHWESTERN
WOODFORD COUNTIES UNTIL 430 PM CDT...

At 347 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Varna to near Chillicothe. Movement was
east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Minonk, Toluca, Washburn, Wenona, Varna, Magnolia, La Rose, Lake
Wildwood and Pattonsburg.

This includes Interstate 39 between mile markers 27 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 4110 8905 4093 8905 4092 8902 4090 8904
      4087 8950 4111 8926 4111 8917
TIME...MOT...LOC 2047Z 255DEG 27KT 4107 8919 4088 8941

Goetsch
Special weather statement, May 9, 5:32 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Lincoln IL
532 PM CDT WED MAY 9 2018

ILZ038-092300-
McLean-
532 PM CDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCLEAN COUNTY UNTIL
600 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lexington, or 14 miles northeast of Bloomington, moving northeast at
35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lexington, Colfax, Cooksville, Pleasant Hill, Cropsey and Anchor.

This includes Interstate 55 near mile marker 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 4062 8858 4061 8846 4058 8846 4050 8874
      4060 8885 4076 8860 4075 8858
TIME...MOT...LOC 2231Z 238DEG 32KT 4060 8874

Geelhart
Special weather statement, May 9, 5:55 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Lincoln IL
555 PM CDT WED MAY 9 2018

ILZ038-042-043-092345-
Logan-McLean-De Witt-
555 PM CDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LOGAN...DE WITT AND
SOUTHERN MCLEAN COUNTIES UNTIL 645 PM CDT...

At 555 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Downs to near Elkhart. Movement was east
at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Bloomington, Lincoln, Clinton, Le Roy, Heyworth, Farmer City,
Atlanta, Downs, McLean, Saybrook, Wapella, Waynesville, Kenney,
Beason, Bellflower, Arrowsmith, Ellsworth, De Witt, Lawndale and
Broadwell.

This includes the following highways...
 Interstate 55 between mile markers 119 and 154.
 Interstate 74 between mile markers 136 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 4028 8846 4028 8857 4022 8862 4006 8908
      4006 8958 4040 8913 4058 8846
TIME...MOT...LOC 2255Z 258DEG 24KT 4042 8880 4009 8949

Geelhart
Local storm report, May 9, 6:23 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
623 PM CDT WED MAY 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND DMG     MIDDLETOWN              40.10N 89.59W
05/09/2018                   LOGAN              IL   TRAINED SPOTTER

            SHINGLES DAMAGED AND TREE LIMBS BLOWN DOWN

&&

JRP
Special weather statement, May 9, 6:24 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Lincoln IL
624 PM CDT WED MAY 9 2018

ILZ051-052-100000-
Sangamon-Christian-
624 PM CDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHRISTIAN AND
SOUTHEASTERN SANGAMON COUNTIES UNTIL 700 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chatham, moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Springfield, Chatham, Auburn, Rochester, Pawnee, Kincaid, Divernon,
Edinburg, Mechanicsburg, Bulpitt, Jeisyville, Thayer, Tovey, Berry,
Sangchris Lake State Park, Glenarm, Sharpsburg, Sicily and Roby.

This includes the following highways...
 Interstate 55 between mile markers 78 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3985 8935 3959 8927 3952 8976 3969 8980
TIME...MOT...LOC 2323Z 256DEG 22KT 3965 8974

Geelhart
Special weather statement, May 9, 6:55 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Lincoln IL
655 PM CDT WED MAY 9 2018

ILZ042-051>053-100045-
Logan-Sangamon-Macon-Christian-
655 PM CDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN...NORTH
CENTRAL CHRISTIAN...NORTHEASTERN SANGAMON AND MACON COUNTIES UNTIL
745 PM CDT...

At 655 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mechanicsburg, or 15 miles east of Springfield, moving east at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Decatur, Mount Zion, Forsyth, Maroa, Harristown, Long Creek,
Warrensburg, Illiopolis, Oreana, Niantic, Mechanicsburg, Mount
Auburn, Latham, Buffalo, Boody, Elwin, Decatur Airport, Roby and
Hervey City.

This includes Interstate 72 between mile markers 114 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3972 8941 3988 8944 4004 8920 4005 8884
      3972 8883
TIME...MOT...LOC 2355Z 263DEG 23KT 3982 8935

Geelhart

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:16 PM CDTSevere Thunderstorm WarningILXChampaign, Piatt44 min
May 9, 7:43 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion32 min
May 9, 8:14 PM CDTSpecial Weather StatementILXMoultrie46 min
May 9, 8:20 PM CDTAreal Flood AdvisoryILXChampaign3 hr
May 9, 8:24 PM CDTSpecial Weather StatementILXDouglas36 min
May 9, 8:31 PM CDTSevere Thunderstorm WarningILXDouglas44 min
May 9, 8:44 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Edgar46 min
May 9, 8:48 PM CDTSevere Thunderstorm WarningILXColes, Cumberland, Effingham, Moultrie, Shelby42 min
May 9, 9:48 PM CDTSpecial Weather StatementILXClark27 min
May 9, 10:22 PM CDTSpecial Weather StatementILXCrawford23 min
May 10, 5:57 PM CDTSpecial Weather StatementILXClay48 min
May 10, 6:26 PM CDTSpecial Weather StatementILXRichland49 min
May 10, 6:33 PM CDTSevere Thunderstorm WarningILXLawrence, Richland42 min
May 10, 6:56 PM CDTSpecial Weather StatementILXClay49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.